Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

May 30, 2021Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at May 30, 2021, 5:48 PM EDT for Saint Lucie County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 5:48 PM EDT (21:48 UTC)
Expired
May 30, 2021, 6:30 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 82 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS82 KMLB 302148
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
548 PM EDT Sun May 30 2021
 
FLZ059-302230-
St. Lucie FL-
548 PM EDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE COUNTY
UNTIL 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Tradition, or 12 miles west of White City, moving
north at 5 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern St.
Lucie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2733 8042 2728 8062 2747 8064 2750 8048
TIME...MOT...LOC 2147Z 164DEG 4KT 2738 8055 

$$

Pendergrast

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 30, 3:56 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 30, 3:56 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
356 PM EDT Sun May 30 2021

.DISCUSSION...

...Strong to Isolated Severe Storms Possible Through This
Evening...

Through tonight...Late morning sounding (15Z) from XMR cooled an
impressive 3 degrees since the 10Z sounding by coming in at -11.7C
at 500 mb. These cold temperatures aloft are setting the stage
for strong to potentially severe storms the remainder of this
afternoon through around sunset with the primary threat being
large hail in addition to frequent lightning and torrential
downpours. Some lingering dry air aloft and DCAPE of 800-900 J/kg
also support strong to severe wind gusts of 50 to 60 mph.

Convective coverage has been pretty low across east central
Florida so far, but radar signatures are starting to look more
impressive in the last 20-30 minutes. Over the next several
hours, coverage and intensity is expected to increase across the
area as more boundary interactions occur. Latest hi-res guidance
continues to indicate areas south of a Leesburg to Sanford to
Titusville line stand the higher potential for the strongest
convection.

Showers and storms will linger through the evening hours, but the
potential for strong storms will diminish after 9 PM with the loss
of daytime heating. After midnight, upper-level low just offshore
to our east could result in additional convection over the
nearshore Atlantic waters, and enough onshore flow in the low-
level could bring some showers and possibly a storm or two
onshore (will carry 30-40% along the coast to account for this).

Monday (previous)...High pressure to the north will bridge the
old front draped across central FL which will produce a more
onshore (E/NE) flow. Some drying will filter in from the north but
deeper moisture will remain in place across the central and
southern FA. PoPs range from 30 percent across the far north to
50-60 percent across the south. Scattered showers/storms should be
ongoing just offshore over the Atlc and push onshore during the
early to mid morning. Then convection develops/spreads inland
during daytime heating. Weak upper low over the area will keep
temps cold aloft (-10C to -11C at 500mb) which will produce a risk
of a few strong and even isolated severe storms with gusty winds
and hail. Slow storm motion will promote additional heavy rains.
High temps mid 80s coast and upper 80s inland.

Tuesday-Saturday (previous discussion)...High pressure becomes
anchored over the western Atlc with a continuous plume of higher
moisture persisting over the area. On Tue-Wed, a more easterly
wind flow will focus overnight and morning showers and storms
along the coast, spreading to the interior during the aftn. The
Atlc ridge axis will shift south with time which will veer the low
level winds out of the SE-S. This will focus sea breeze
collisions and greater storm coverage over EC FL Thu-Sat. Overall,
rain chances will be at or above normal (50-60 PoPs) which is a
strong signal that the Florida rain machine is cranking up.
Although a false start to the wet season occasionally happens,
that doesn't look to be the case this year, at least at this time.

With the increase in rain chances and cloudiness, max temperatures
will be held in check, pretty close to normal for early June, mid
to upper 80s coast and upper 80s/near 90 interior although
humidity will be noticeably higher than recent days. The
persistent onshore flow will keep min temps very mild in the low
to mid 70s along the coast, dipping into the upper 60s interior.

&&

.AVIATION...

With weak frontal boundary in vicinity, both coastal sea-breezes,
abnormally cold temperatures aloft, and ample vorticity, expect a
higher coverage of afternoon/evening showers/storms. Strong
storms forecast with a couple severe lightning storms possible.
Primary threats remain winds 35-50kt, frequent cloud to ground
lightning, quarter-size hail, and torrential downpours in
strongest activity. Erratic (slow) movement of some cells, but do
expect much of activity to push towards the coast this evening,
especially KTIX- KMLB southward. Tempo IFR/MVFR conditions in
shra/tsra. Light and variable winds tonight. NE/ENE winds on Mon
becoming breezy.

&&

.MARINE...

Mon-Fri (modified previous)...Onshore flow will redevelop Mon as
high pressure builds south over the waters. The high will
translate eastward and become anchored over the western Atlc the
remainder of the week. E/NE flow Mon 10-15 knots will become
Easterly Tue around 10 knots, then SE 10-15 knots Wed-Fri. Seas
will be 2-4 feet through midweek, then 3-5 ft Thu and Fri.
Scattered showers and storms are expected through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  82  71  84 /  30  30  20  40
MCO  70  88  70  88 /  40  40  20  50
MLB  71  83  74  85 /  50  40  40  50
VRB  70  84  73  85 /  50  50  50  50
LEE  70  90  70  90 /  30  30  10  40
SFB  70  87  70  87 /  30  30  20  40
ORL  72  88  71  87 /  40  40  20  50
FPR  69  84  72  84 /  50  50  50  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Combs/Spratt/Sedlock/Haley
Hazardous weather outlook, May 30, 11:57 AM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1157 AM EDT Sun May 30 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1157 AM EDT Sun May 30 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms expected
across the area this afternoon and evening, as the sea breeze
boundaries move inland and collide across the interior. Strong to
isolated severe storms will be possible, with the main threats
including wind gusts up to 40 to 60 mph, small to 1 inch diameter
hail, frequent lightning strikes and locally heavy rainfall.

Isolated storms are possible closer to the coast on the east
coast sea breeze early this afternoon, but the greatest storm
coverage and threat for any stronger storms will initially be
across the interior this afternoon, south of northern Lake and
Volusia counties. However, some of this activity may then slowly
push back toward coast and offshore, especially from Brevard
County southward, late in the afternoon and evening.

.FLOOD IMPACT...
Locally heavy rainfall of 2 to 3 inches will be possible with
slower moving storms this afternoon and evening, which may
produce minor flooding of area roadways and poor drainage areas.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at all
central Florida Atlantic beaches. If you plan to enter the surf
today, do so only within sight of a lifeguard, and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms may develop along the sea breeze east of I-95 early
this afternoon early this afternoon, but then storms will
increase across the interior through this afternoon, and may be
able to slowly shift back toward the coast and offshore through
this evening, mainly from the Cape southward. Stronger storms will
be able to produce wind gusts in excess of 35 knots, especially
across interior lakes. A couple of severe storms may also occur
and could produce winds gusts up to 50 knots and hail up to one
inch in diameter.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Lingering moisture across the region will be able to produce
scattered lightning storms each afternoon from Monday onward. A
few strong storms may contain gusty winds, hail, and frequent
lightning strikes, especially on Monday. Cloud to ground
lightning could also ignite new wildfires.

A Moderate risk of dangerous rip currents will continue through
Memorial Day.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Combs/Weitlich

In the hours before

Special weather statement, May 30, 3:43 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
343 PM EDT Sun May 30 2021

FLZ147-302015-
Northern Brevard County FL-
343 PM EDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD COUNTY UNTIL
415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Saint John, moving northeast at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Titusville, Sharpes, Port Saint John, Space Coast Airport and
Canaveral Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2841 8083 2847 8088 2847 8087 2849 8088
      2850 8088 2851 8089 2851 8091 2852 8091
      2853 8093 2864 8080 2845 8064
TIME...MOT...LOC 1942Z 232DEG 9KT 2849 8079

Pendergrast
Special weather statement, May 30, 4:41 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Sun May 30 2021

FLZ045-302130-
Orange FL-
441 PM EDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE COUNTY UNTIL 530
PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Azalea Park, moving southeast at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Orlando, Winter Park, Wedgefield, Orlando International Airport and
Avalon Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2846 8140 2861 8138 2859 8108 2839 8119
TIME...MOT...LOC 2041Z 308DEG 7KT 2850 8126

Pendergrast
Special weather statement, May 30, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
548 PM EDT Sun May 30 2021

FLZ059-302230-
St. Lucie FL-
548 PM EDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE COUNTY
UNTIL 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Tradition, or 12 miles west of White City, moving
north at 5 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern St.
Lucie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2733 8042 2728 8062 2747 8064 2750 8048
TIME...MOT...LOC 2147Z 164DEG 4KT 2738 8055

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:43 PM EDTSpecial Weather StatementMLBBrevard32 min
May 30, 4:41 PM EDTSpecial Weather StatementMLBOrange49 min
May 30, 5:38 PM EDTSevere Thunderstorm WarningMLBOrange14 min
May 30, 5:53 PM EDTSpecial Weather StatementMLBVolusia52 min
May 30, 6:12 PM EDTSpecial Weather StatementMLBMartin48 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.